Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS San Diego, CA

August 13, 2004Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 13, 2004, 8:32 AM PDT for Riverside County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 8:32 AM PDT (15:32 UTC)
Expired
Aug 13, 2004, 10:30 AM PDT
In force
118 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 64 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 131536
FFWSGX
CAC065-131730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
832 AM PDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA   THIS 
INCLUDES THE CITIES OF...TEMECULA...PERRIS...HEMET...LAKE ELSINORE

* UNTIL 1030 AM PDT

* AT 822 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A CLUSTER OF HEAVY THUNDERSTORMS DEVELOPING FROM SOUTH OF SUN CITY 
TO NEAR WILDOMAR. A SECOND CLUSTER OF STORMS WASE DEVELOPING NEAR 
TEMECULA. RAINFALL RATES IN EXCESS OF ONE TO ONE AND A HALF INCH PER 
HOUR COULD CAUSE FLOODING...ESPECIALLY IN THE BURN AREAS. THE STORMS 
WERE NEARLY STATIONARY..OR DRIFTING SLOWLY NORTH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGE...LAKE HEMET...ANZA...WILDOMAR...VALLE VISTA...EAST HEMET AND
  CANYON LAKE.

LAT...LON 3345 11711 3344 11649 3369 11672 3388 11717
      3372 11737

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 AM PDT, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM PDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 AM PDT FRI AUG 13 2004

.SYNOPSIS...MONSOONAL FLOW WILL CONTINUE THE CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS THROUGH SATURDAY...MAINLY DURING THE
AFTERNOONS. OTHERWISE...THE COOLING TREND WILL CONTINUE THROUGH THE
WEEKEND AS HIGH PRESSURE ALOFT WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LOW CLOUDS WERE ALONG THE SAN DIEGO/S ORANGE COUNTY COASTS WHERE THE
MARINE INVERSION WAS AROUND 1200 FEET...AND PLENTY OF MID-HIGH CLOUDS
WERE OVER INLAND AREAS...ESPECIALLY SINCE SOME MID-LEVEL OUTFLOW WAS
OCCURRING FROM PREVIOUS CONVECTION OVER AZ/S NV.

IN THE MODELS...INSTABILITY/CAPE ARE CERTAINLY STRONG ENOUGH FOR
TSTORMS TODAY...BUT HIGH CLOUDS MIGHT SUPPRESS THINGS A BIT. ENOUGH
MOISTURE WILL BE AROUND...ESPECIALLY IN THE 700-500 MB RANGE. THE
FLASH FLOODING THREAT WILL BE FAIRLY LOW EXCEPT IN THE RECENT BURN
AREAS DUE TO A 15-KT WIND FROM THE SOUTH WHICH WILL KEEP THE TSTORMS
ON THE MOVE. SATURDAY LOOKS LIKE IT WILL HAVE QUITE A BIT OF
MOISTURE...EVEN THOUGH WINDS ARE MORE WESTERLY. SO...THE GRIDS/ZONES
HAVE SLIGHT CHANCES OF TSTORMS THEN. GFS HAS MARGINALLY ENOUGH
MOISTURE FOR TSTORMS FOR SUNDAY...BUT THE WEST WINDS WILL WORK TO
MAKE THINGS DRIER AND MORE STABLE...SO I WILL KEEP SUNDAY DRY FOR
NOW. THE MARINE LAYER SHOULD GRADUALLY INCREASE OVER THE WEEKEND AND
ALLOW FOR MORE NOCTURNAL PENETRATION OF THE LOW CLOUDS.

THE EXTENDED IS RATHER TRICKY SINCE THE RECENT TREND HAS BEEN FOR
LESS TROUGHING OFF THE COAST. SO...FOR EARLY NEXT WEEK...THERE WILL
BE LITTLE CHANGE IN TEMP AND PROBABLY NO TSTORMS. RIGHT NOW...THE
MODELS HAVE THE HIGHEST HEIGHTS AT 500 MB TO OUR SOUTH...BUT THE 500
MB GRADIENTS ARE SO MINIMAL THAT A SMALL CHANGE IN THE 500 MB FLOW
COULD BRING A BIG CHANGE WEATHERWISE...ESPECIALLY WITH REGARDS TO
TSTORMS.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAXWELL
Hazardous weather outlook, Aug 13, 6:30 AM PDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT FRI AUG 13 2004

CAZ042-043-048-057-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY...THE SAN DIEGO
COUNTY COASTAL AREAS AND THE INLAND EMPIRE.

.DAY ONE... TODAY THROUGH TONIGHT.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ050-141300-
SAN DIEGO COUNTY VALLEYS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY VALLEYS

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING
AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060-061-062-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS TODAY INTO THIS EVENING.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

MOIST UNSTABLE AIR WILL CONTINUE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:38 AM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Aug 13, 10:44 AM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 13, 12:18 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 12:53 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 13, 2:00 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.